How Ibuprofen Can Lead to Hearing Loss

A sad fact is that everyone loses some bit of hearing as they age. Yet, you can keep your hearing health in check for a longer period of time by simply avoiding loud noises and being sure that you make the right medication choices. While ibuprofen is an effective medication for minor aches and pains, it is also a cause of hearing loss.

Conclusive Findings

The study was completed and then outlined in the American Journal for Advanced Epidemiology. They found that a quarter of all women who used the medications twice or more in a week developed significant amounts of hearing loss by the end of the study. The study was 14 years in length, and utilized 60,000 women who used the medications for that length of period and in the dosages mentioned.

Causes

There is some evidence that suggests that the study regarding men with hearing loss from these medications will have the same outcomes as women. With that being said, it appears as though the two main mechanisms causing hearing loss are physical damage to the ear as well as binding site mishaps as a result of ototoxicity. What happens is that the ibuprofen binds at the same sites as some sound receptors within the ear of the individual. This diminishes the sound carrying capacity for the ears, and results in fewer sounds being heard. The physical inner ear damage happens because the medicine changes the amount of blood flow to the ear, which can starve off portions of the inner ear and make them unable to hear well. If you have changes to your hearing over time, go to the doctor and talk about your medicine taking habits.

More Research

There has been a great deal of research into the hearing health of women that have been using ibuprofen and other such medication. Now, a larger study is taking place where 150,000 different women are being examined to see what other contextual factors are involved with hearing loss like diet and the changes in hormones that can occur during a person’s life.

What to Do

There are many different things that we can look at in terms of what is best for hearing health and medication usage. If you are someone that uses ibuprofen habitually, then it is a good time to meet with your doctor and see if there has been any permanent damage done. They can also provide a range of guidance that can steer you towards the proper medication that you can use to manage your pain but will not hinder your overall hearing as a result.

Questions? Talk To Us.